Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Let $E$ and $E'$ be non-isogenous elliptic curves over a field $k$ (characteristic 0) such that $Gal(k(E[p^{\infty}])/k)=Gal(k(E'[p^{\infty}])/k) = SL_2(\mathbb{Z}_p)$ with $p \geq 5$ (where $E[p^{\infty}]$ is the set of $p^n$ torsion points of $E$ for all $n$). Then is it true that $k(E[p^{\infty}])\cap k(E'[p^{\infty}]) = k$, or can someone provide a counterexample?

share|improve this question
    
What assumptions are you making on $k$? This question is vacuous in both of the cases that I would consider natural (global fields and local fields). –  Erick Knight Sep 8 '11 at 17:07
    
Sorry - $k$ has characteristic 0. For example $k$ contains the roots of unity or is a countable algebraically closed field. –  Adam Harris Sep 8 '11 at 17:16
1  
You can't have $k$ algebraically closed because your condition on the Galois groups won't hold. Your statement has a chance to hold for function fields. –  Felipe Voloch Sep 8 '11 at 18:48
    
Thanks Felipe - I meant $k$ is finitely generated over an algebraically closed field –  Adam Harris Sep 8 '11 at 19:05
add comment

2 Answers

up vote 8 down vote accepted

Since both fields $K(E_{l^\infty})$ and $K(E'_{l^\infty})$ contain the $l$-adic cyclotomic extension of $K$, your expectation cannot hold. However, this is almost the only obstruction.

In Propriétés galoisiennes des points d'ordre fini des courbes elliptiques, Invent. Math. 15, 259--331 (1972), J-P. Serre proved the following Theorem (Theorem 6$''$, p. 325).

Let $K$ be a number field, let $K^{\rm cycl}$ be the (cyclotomic) extension of $K$ generated by all roots of unity. Let $E$ and $E'$ be two elliptic curves such that, over $\bar K$,

(i) $E$ and $E'$ have no complex multiplication;

(ii) $E$ and $E'$ are not isogeneous.

Then, the extensions $K(E_\infty)$ and $K(E^\prime_\infty)$ of $K^{\rm cycl}$ are almost disjoint: $K(E_\infty)\cap K(E'_\infty)$ is finite over $K^{\rm cycl}$.

(By Faltings, hypothesis (ii) is equivalent to the one given by Serre.)

share|improve this answer
2  
Just a remark: the fact that the Galois group is $\text{SL}_2(\mathbb{Z}_p)$ implies that the $p$-adic cyclotomic character on $G_k$ is trivial, and thus must contain the $p$-adic cyclotoic extension. –  Erick Knight Sep 8 '11 at 20:50
    
and thus $k$ must contain (if someone can edit that in, it would be appreciated) –  Erick Knight Sep 8 '11 at 20:52
    
Apologies - I forgot to put non-CM curves as a hypothesis in my question (but it's probably not good to change this now?) and $p \geq 5$ was just a guess to keep the question more concise, but the theorem of Serre which ACL quoted is exactly what I wanted so thank you all! –  Adam Harris Sep 8 '11 at 22:17
1  
I don't quite understand the first line, because there was no assumption on $K$, so $K$ could equal $K(\zeta_{l^{\infty}})$ (not if $K$ is a number field, of course). It also seems a little strange to phrase the statement of Serre's theorem in the way you do - by far the hardest part of that statement is Faltings contribution (the Tate conjecture). However, you seemed to have mastered the dark art of divining exactly what the OP wanted to know, rather than what they actually asked! –  Michael Sep 8 '11 at 23:16
    
To Michael: I changed hypothesis (ii) of Serre to the one I gave here, just because it is more natural, and Serre explicitly mentioned that point. (He had been able to prove it for non-integral $j$-invariants.) To Eric: You're absolutely right! I overlooked that point. –  ACL Sep 9 '11 at 6:04
show 3 more comments

By the way, I think that under your hypotheses, your question is really about group theory, not about algebraic geometry. Namely: the action of Galois on E[p^infty] x E'[p^infty] gives you a homomorphism

G_K -> SL_2(Z_p) x SL_2(Z_p).

Call the image H. By your hypothesis, H projects surjectively onto both copies of SL_2(Z_p). You also know that H is not contained in any conjugate of the diagonal (if it were, E[p^infty] and E'[p^infty] would be isomorphic Galois representations and I'm presuming you're in a situation where Faltings rules that out -- you'd better be, if you want an affirmative answer to your question.)

Now what you have to prove is that a subgroup of SL_2(Z_p) x SL_2(Z_p) which projects surjectively onto each direct summand and which is not conjugate to a subgroup of the diagonal must be finite-index in SL_2(Z_p) x SL_2(Z_p). This is true for SL_2(F_p) by Hall's lemma and I think you can induct from there (but didn't think about it carefully.)

share|improve this answer
    
Indeed: such arguments are at the heart of the proof of Serre's Theorem quoted above. –  ACL Sep 9 '11 at 6:05
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.